Hail, Rock Island
- When
- March 31, 2:20 PM CST
- Where
- Rock Island County, 1.55 mi W of Moline
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.500, -90.550
A very strong system developed on the morning of March 31st and tracked across the state of Iowa. This system pulled unseasonably warm and moist air into the Midwest, which combined with a very favorable wind profile to create a volatile environment for severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A very strong system developed on the morning of March 31st and tracked across the state of Iowa. This system pulled unseasonably warm and moist air into the Midwest, which combined with a very favorable wind profile to create a volatile environment for severe thunderstorms. Discrete supercell thunderstorms occurred initially, but quickly transitioned into a QLCS mode. This system produced a historic tornado outbreak for the area, with a record 29 tornadoes on the day, including 13 rated EF-2, 1 rated EF-3, and 1 rated EF-4. This was the first EF-4 tornado in the NWS Quad Cities service area since 1995. 11 injuries were reported, with no known fatalities. In addition to the numerous tornadoes, there were many large hail and damaging wind reports. Maximum straight line thunderstorm winds were estimated at 80 to 90 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Mar 31, 2:03 PM CST, 17 minutes earlier.
Area Forecast Discussion
National Weather Service Quad Cities IA IL
303 PM CDT Fri Mar 31 2023
.SYNOPSIS...
Issued at 302 PM CDT Fri Mar 31 2023
18z surface data has strong low pressure in western Iowa between
KSLB and KCIN. The warm front ran east from the storm across
northern Iowa into southern Wisconsin. The strong cold front ran
south from the low through western Missouri. Dew points were in the
50s and 60s east of the low into the Ohio Valley. Dew points in the
20s and 30s were behind the cold front in the Plains.
&&
.SHORT TERM...(This evening through Saturday)
Issued at 302 PM CDT Fri Mar 31 2023
Through 8 PM severe storms along the cold front will sweep through
the area. The overall forcing and wind fields will continue to
support severe storms with damaging winds with the potential for
tornadoes.
Behind the cold front winds will increase considerably overnight.
The entire area will be under a wind advisory with areas north and
east of a line from Independence, IA, to Clinton, IA, to Sterling,
IL starting at 10 PM.
Aloft the models are showing a trop fold moving through the area
during the evening hours. Surface observations in western Iowa
currently do not show anything but there is a possibility for a
period of extremely strong winds this evening that moves from west
to east across the area.
Late tonight into Wednesday very windy conditions will be seen as
strong high pressure moves in behind the strong storm system. Areas
of light rain or a rain/snow mix will be possible after midnight
before downward motions end the precipitation Wednesday morning.
Winds will slowly decrease from west to east Wednesday afternoon.
.LONG TERM...(Saturday night through Friday)
Issued at 302 PM CDT Fri Mar 31 2023
Very dynamic weather pattern across the country with another
significant storm system expected next week.
Saturday night/Sunday
Assessment...high confidence
High pressure quickly moves through the area Saturday night with
strong southerly return flow developing Sunday. The dry atmosphere
will allow a 30-35 diurnal range from the Sunday morning lows.
Sunday night through Monday night
Assessment...medium to high confidence
A front will move into the area and then stall out. A weak upper
level disturbance will provide enough lift to help generate areas of
rain with the potential for isolated thunderstorms on Monday. Cloud
cover will dictate overall temperatures but there are indications
that temperatures should average above normal, especially at night.
Attention then turns to the significant storm system.
Tuesday through Wednesday
Assessment...high confidence on another storm. Medium confidence
on specific details.
As mentioned earlier the overall flow pattern is very dynamic and
very conducive to generating powerful storm systems. The global
models differ on timing and overall details but agree that another
significant storm system will move through the Midwest.
The global models also agree that the center of the storm system
will pass west of the area. Such a track will place the area in the
warm sector.
A strong upper jet combined with strong forcing and moisture moving
into the area means more thunderstorms. From the large picture, the
setup is very favorable for strong to severe storms occurring. While
the models differ some on timing, Tuesday afternoon and evening
appears to be the most likely time for thunderstorms when the strong
cold front moves through the area.
If there is a strong dry punch with this storm system, a period of
dry conditions are possible Tuesday evening before wrap around
clouds and precipitation move into the area.
Right now the model consensus has likely to categorical pops Tuesday
and Tuesday night with slight chance to chance pops on Wednesday.
Conditions look very favorable for windy to very windy conditions
developing Tuesday night into Wednesday.
Temperatures will be well above normal on Tuesday and much colder on
Wednesday.
Wednesday night through Friday
Assessment...medium confidence
Mainly dry conditions will be seen for a majority of the period as
high pressure moves through the area. There is a weak upper level
disturbance moving through the area late Thursday night into Friday
that 'may' develop sprinkles or isolated showers.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1233 PM CDT Fri Mar 31 2023
Two rounds of severe storms will sweep through eastern Iowa and
northern Illinois through 00z/01. MVFR/VFR conditions will be
interspersed with IFR conditions in TSRA. After 00z/01 strong
gradient winds will begin developing that will cause considerable
low level mechanical turbulence. Widespread MVFR conditions will
then spread from west to east with wrap around clouds through
12z/01. Conditions will improve back to VFR after 18z/01.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Wind Advisory from 10 PM this evening to 1 PM CDT Saturday for
Buchanan-Clinton-Delaware-Dubuque-Jackson-Jones.
Wind Advisory until 1 PM CDT Saturday for Benton-Cedar-Des
Moines-Henry IA-Iowa-Jefferson-Johnson-Keokuk-Lee-Linn-
Louisa-Muscatine-Scott-Van Buren-Washington.
IL...Wind Advisory from 10 PM this evening to 1 PM CDT Saturday for
Carroll-Jo Daviess-Stephenson-Whiteside.
Wind Advisory until 1 PM CDT Saturday for Bureau-Hancock-
Henderson-Henry IL-McDonough-Mercer-Putnam-Rock Island-
Warren.
MO...Wind Advisory until 1 PM CDT Saturday for Clark-Scotland.
&&
SYNOPSIS...08
SHORT TERM...08
LONG TERM...08
AVIATION...08Hazardous Weather Outlook National Weather Service Quad Cities IA IL 342 AM CDT Fri Mar 31 2023 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-010845- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 342 AM CDT Fri Mar 31 2023 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT The Storm Prediction Center has a Moderate Risk, or level 4 out of 5, for severe thunderstorms this afternoon and evening. The main hazards will be damaging straight line winds of 75 mph, tornadoes, and large hail. Some of the tornadoes could be strong. The thunderstorms will be very fast moving, from southwest to northeast at 60 mph. Before the storms arrive, a very high grassland fire danger is forecast due to the warm temperatures and strong winds. Any fires that occur may be difficult to control and burning should be avoided today. Strong gradient southwest winds are expected this afternoon and tonight with gusts up to 50 mph. A wind advisory is in effect. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Strong northwest winds gusting up to 50 mph will continue through much of Saturday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this afternoon and evening. Haase
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
159 PM CDT FRI MAR 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0148 PM HAIL 2 NNE SPERRY 40.97N 91.14W
03/31/2023 M0.70 INCH DES MOINES IA TRAINED SPOTTER
PEA TO DIME SIZE HAIL.
&&
DCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
210 PM CDT FRI MAR 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0208 PM HAIL 1 WSW NEW LONDON 40.92N 91.43W
03/31/2023 M1.00 INCH HENRY IA TRAINED SPOTTER
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
211 PM CDT FRI MAR 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0143 PM TSTM WND DMG ANTIOCH 40.31N 91.69W
03/31/2023 CLARK MO LAW ENFORCEMENT
TREE DOWN OVER HIGHWAY 81. PUBLIC REPORT
RELAYED BY LAW ENFORCEMENT.
&&
RP KINNEYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
311 PM CDT FRI MAR 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0308 PM HAIL 1 NNW MOLINE 41.50N 90.49W
03/31/2023 M0.25 INCH ROCK ISLAND IL PUBLIC
A LOT OF PEA SIZE HAIL IN DOWNTOWN MOLINE.
&&
DCThe Quad Cities radar (KDVN), 13 km away, was scanning. The volume nearest the first event began at 20:20 UTC.
22 thunderstorm wind, 11 tornado, 9 hail. Local standard time, as filed.
A public report relayed by broadcast media.
Relayed by National Weather Service Chicago.
Report from Mping.
Report relayed by broadcast media.
This survey was completed by the NWS in Chicago. Two power poles were snapped at this location.
Local fire department reported missing shingles on houses, along with destroyed and damaged outbuildings on the outskirts of town. No injuries reported at this time.
A public received via MPING of tree damage at this location.
Pea sized hail was also falling at the time of the severe wind gust.
Reports of missing shingles from homes, destroyed or damage outbuildings on the outskirts of town. No injuries were reported.
A trained spotter reports that the tops were snapped out of trees. They estimated the winds of 70 to 75 MPH.
Tops snapped off of trees, with estimated winds of 70 to 75 mph. Time estimated off of radar.
A trained spotter estimated a 58 MPH wind gust at I-280 and Jumer's Casino.
Report from Mping.
A trained spotter reported limbs down. They estimated the winds up to 70 MPH.
A tornado touched down just south of Bellevue, and moved northeast over the Mississippi River before dissipating. This tornado impacted an RV park and some cabins located nearby. Some structural damage was noted, with some RVs that were flipped and damaged. Several trees within the area were also impacted, with some uprooted. Three injuries were noted with this tornado in the vicinity of the RV park. This tornado continued into Jo Daviess County, Illinois, but likely dissipated over the river as no damage was observed in a wooded area adjacent to the river. Peak winds were estimated around 105 mph. The tornado damage in Bellevue was rated EF-1. The rating in Jo Daviess County was EF-U as there was no observable damage.
A trained spotter reported a roof off of a barn with damage to outbuildings.
A strong tornado with estimated 135 mph winds developed a few miles southwest of Geneseo, IL, and tracked into the west side of town. Ground scouring was noted in the path through the fields, heading towards town. In town, several structures were damaged to completely destroyed, including: farm outbuildings, businesses, and warehouses. Several vehicles and trees were also damaged in the path of the tornado.
The Emergency Manager reported that 4 power poles were broken. The time of the event was estimated using radar.
A brief, yet strong tornado tracked north of Atkinson, IL for a few miles, leading to tree damage and damage to farmsteads. Total destruction was noted on one of the outbuildings, with debris scattered throughout the nearby fields. Peak winds estimated at 110 mph.
An EF2 tornado developed north of Atkinson, in Henry County, and tracked northeast towards Hooppole, then tracking more easterly for another mile where it ended in western Bureau County as an EF1. For the most part, this tornado was around 200 yards wide, but maxed out at 440 yards just south of Hooppole. At the start of the path, a house sustained siding and window damage, with more damage done to the brick grain silo and outbuilding. As the tornado tracked northeast, additional barns, outbuildings, and trees were damaged. As the tornado moved just south of Hooppole, more outbuildings and barns were damaged, and a house sustained substantial damage, losing its entire roof. Near the end of the path, another grain silo collapsed. The peak estimated winds were 120 mph in Henry County. The tornado crossed into Bureau County about a third of a mile north of Highway 23, on 00 E St, then lifted about one mile to the E/NE.
This wide, multi-vortex EF2 tornado touched down west of Kewanee, where it damaged farm buildings and power poles. The tornado continued through the north side of Kewanee, where it primarily damaged trees and sheds. The tornado continued to the northeast of Kewanee with more significant tree and power pole damage. Estimated peak winds were near 120 mph.
A brief tornado occurred near Mt. Carroll as a line of supercell thunderstorms swept northeast over Illinois on March 31st. This tornado was found using satellite information to identify a damage track. There was confirmed powerline damage in that track.
A tornado developed north of Atkinson, in Henry County, and tracked northeast towards Hooppole, then tracking more easterly for another mile where it ended in western Bureau County. The tornado crossed into Bureau County about a third of a mile north of Highway 23, on 00 E St, then lifted about one mile to the E/NE. The tornado was rated EF-2 in Henry County, and EF-1 in Bureau County.
This survey was completed by the NWS in Chicago. Damage to the roof of a home at this location. The damage at this location extended eastward with farm outbuildings as well as damage to trees and tree limbs down.
This tornado began just south of Illinois highway 92 in northwest Bureau county in the NWS Quad Cities county warning area. It then moved into far southeast Whiteside county, near the intersection of Osage Road and 1050 St E. The tornado tracked for 2 miles in Whiteside County, before moving into Lee County, about a half mile south of the Green River. This tornado would continue for 6 additional miles into southwest Lee County (see NWS Chicago StormData). The damage from this tornado included numerous heavily damaged outbuildings, several snapped power poles, and dozens of trees. The worst damage was to a large farmstead outbuilding on the Whiteside and Bureau County border area, with the roof and two of the four walls destroyed and debris slung well into a field. Peak winds with this tornado were estimated at 110 mph. The tornado was rated EF1 in Bureau and Whiteside Counties.
This survey was completed by the NWS in Chicago. The survey team found overturned farm outbuildings were found at this location.
This tornado began southeast of Lanark in Carroll County and tracked to the northeast before moving into Ogle County about a quarter mile north of the intersection of W White Oak Road and N Brookville Road. The tornado path then continued for about 5 miles through Ogle County (see NWS Chicago StormData). The tornado then crossed into Stephenson County, just east of the intersection of N Mt. Vernon Road and Montague Road. This tornado caused extensive damage to several farm buildings and also downed a few trees along its path. The tornado was rated EF-1 in Carroll and Ogle Counties. In Stephenson County, there was no observable damage so the rating is |EF-U.
This tornado began just south of Illinois highway 92 in northwest Bureau County, then moved into far southeast Whiteside county, near the intersection of Osage Road and 1050 St E. The tornado tracked for 2 miles in Whiteside County, before moving into Lee County, about a half mile south of the Green River. This tornado would continue for 6 additional miles into southwest Lee County (see NWS Chicago StormData). The damage from this tornado included numerous heavily damaged outbuildings, several snapped power poles, and dozens of trees. The worst damage was to a large farmstead outbuilding on the Whiteside and Bureau County border area, with the roof and two of the four walls destroyed and debris slung well into a field. Peak winds with this tornado were estimated at 110 mph. The tornado was rated EF1 in Bureau and Whiteside Counties.
Two farm outbuildings were destroyed.
This survey was completed by the NWS in Chicago. The survey team found roof removed from a manufactured home.
This survey was completed by the NWS in Chicago. The survey team found loss of a portion of the roof on a farm outbuilding.
This survey was completed by the NWS in Chicago. The survey team found snapped tree trunks at his location.
This survey was completed by the NWS in Chicago. The survey team found damage to the roof of a farm outbuilding. South of this location there was damage to trees.
This survey was completed by the NWS in Chicago. The survey team found damage to the roof of a farm outbuilding.
This tornado began southeast of Lanark in Carroll County and tracked to the northeast before moving into Ogle County about a quarter mile north of the intersection of W White Oak Road and N Brookville Road. The tornado path then continued for about 5 miles through Ogle County (see NWS Chicago StormData). The tornado then crossed into Stephenson County, just east of the intersection of N Mt. Vernon Road and Montague Road. This tornado caused extensive damage to several farm buildings and also downed a few trees along its path. The tornado dissipated near the intersection of Florence Road and Illinois Route 26. The tornado was rated EF-1 in Carroll and Ogle Counties. In Stephenson County, there was no observable damage so the rating is |EF-U.
This survey was completed by the NWS in Chicago. The survey team found broken power poles.
This survey was completed by the NWS in Chicago. The survey team found multiple tree trunks snapped in the area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2023Every state in 2023This day in weather historyThe tornado archive for Illinois, 2023Warnings in Illinois, March 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1087322, 1087323, 1087324, 1087325, 1087326, 1087437, 1088136, 1087327, 1087410, 1088134, 1087328, 1087414, 1087416, 1088135, 1087420, 1087329, 1087418, 1086478, 1087330, 1087423, 1086458, 1087425, 1086459, 1086465, 1086460, 1086457, 1086466, 1087436, 1087067, 1087439, 1087072, 1087069, 1087428, 1087440, 1087442, 1087443, 1087445, 1087446, 1087085, 1087447, and more.